Tornadoes · United States · Kentucky · 2016
EF0 tornado, Sinking Fork to Pleasant Green Hill, Kentucky, May 10, 2016
From Sinking Fork to Pleasant Green Hill, this EF0 tornado ran 0.0 miles across Christian County on May 10, 2016, touching down at 7:45 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 10, 2016
- Touchdown
- 7:45 PM CDT (00:45 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Christian County
- Touchdown point
- 36.911, -87.482
- Lift-off point
- 36.911, -87.482
- Record number
- 1605101845-01
The damage survey
4 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An outbreak of supercells with large hail and isolated tornadoes affected western Kentucky during the afternoon and early evening. The initial round of thunderstorms occurred early in the afternoon over northwest Kentucky. These storms, which produced a major hailstorm and flash flood in the Owensboro area, were triggered by a weak upper-level low over northern Illinois. This initial round of thunderstorms produced an outflow of cooler air that settled south into southwest Kentucky. By mid-afternoon, isolated supercells with tornadoes fired up along the leading edge of cooler air. Strong westerly upper-level winds associated with the upper-level low over Illinois provided ample wind shear for supercells. A southwest wind flow of moist and unstable air in the lower levels of the atmosphere provided fuel for the storms. Low-level winds up to around 40 knots enhanced low-level wind shear, providing a favorable environment for tornadoes. The supercells lingered well into the evening.
A tornado was witnessed and photographed north of U.S. Highway 68 in western Christian County. The touchdown appeared to be brief. The affected area was primarily fields, and little if any damage was reported. This tornado was spawned from the same supercell that produced a weak tornado near Cerulean in Trigg County. The maximum winds were estimated near 60 mph.
A trained spotter sighted a tornado on the west side of U.S. Highway 41 near Lake Blythe. The touchdown appeared to be brief. This tornado was spawned from the same supercell that produced a brief tornado in western Christian County north of Highway 68. Maximum winds were estimated near 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 10, 6:42 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 10, 6:42 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Paducah KY 642 PM CDT TUE MAY 10 2016 .UPDATE... Issued at 642 PM CDT Tue May 10 2016 Severe Thunderstorms Watch 159 will be allowed to expire at 00Z. We will start chewing away at the Tornado Watch shortly. The AVIATION section has been updated for the 00Z TAF issuance. && .SHORT TERM...(Tonight through Thursday night) Issued at 319 PM CDT Tue May 10 2016 Primary focus today has been on ongoing severe weather event. Scattered supercells with all severe weather elements including tornadoes expected to continue, mainly across west Kentucky through sunset. Once the convection passes, clearing skies and light or calm winds will lead to either fog or very low cloud development possibly before midnight. Haven't had much time to look at the convective potential for Wednesday and Thursday, but still figure that we will have a relatively dry period tonight through much of Wednesday, with thunderstorms spreading east into the area later Wednesday night. More development is likely on Thursday as the larger-scale trough approaches the area. .LONG TERM...(Friday through Tuesday) Issued at 319 PM CDT Tue May 10 2016 The extended period will start out under northwest flow aloft and surface ridging. In the fast northwesterly flow, a reinforcing shot of cool dry air is progged to sweep into the PAH forecast area late Friday night. This feature will have little deep moisture to work with, therefore the probability of measurable rainfall will be rather low, about 1 out of 3. At this time, there seems to be enough lack of instability to preclude the mention of thunder. Saturday looks dry under another surface ridge, however it is possible for rain to occur in the southern half of the region Saturday night due to the presence of a developing boundary between high pressure to the north and increasing low pressure in the southern Plains. The medium range models, while in reasonable agreement, are more vague with the path of the southern Plains low and the quasi- stationary boundary to its east, with the ECMWF keeping it farther south than the GFS. For the time being, there will be a gradually increasing chance of showers from the latter half of the weekend through Day 7. Increasing moisture/instability should allow at least scattered tstm activity by Monday. Expect a cooldown through the weekend, with highs not reaching 70 Saturday and Sunday, and lows dipping below 50 Saturday night. A modest rebound in temps by Day 7. && .AVIATION... Issued at 642 PM CDT Tue May 10 2016 A few showers may flirt with KOWB over the next few hours, otherwise the TAFs are dry. It is looking more likely that all sites will be clear for much of the night, so as winds die off overnight, low cloud and/or fog formation is likely. IFR conditions are a good bet, and lower conditions are possible. Ceilings may take a while to improve, but the afternoon should be VFR. Our next round of convection should hold off until after this forecast period. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...DRS LONG TERM...DB AVIATION...DRS
Hazardous weather outlook, May 10, 3:10 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT TUE MAY 10 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 310 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE EAST ACROSS WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND FAR SOUTHEAST MISSOURI THROUGH SUNSET. SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE EXPECTED...ESPECIALLY ACROSS SOUTHERN PORTIONS OF WEST KENTUCKY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY EVENING...THEN AGAIN MONDAY. AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE A SECONDARY HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS AND SOUTHEAST MISSOURI. DRS
In the hours before
Local storm report, May 10, 6:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TORNADO 7 SW GREENVILLE 37.13N 87.27W
05/10/2016 MUHLENBERG KY 911 CALL CENTER
SIGNIFICANT DAMAGE TO HOUSE ON JOE ELI LANE ON
MUHLENBERG/CHRISTIAN CO. LINE. RESIDENT TOOK COVER IN A
STORM SHELTER.
0638 PM HAIL 2 NE COBB 37.04N 87.73W
05/10/2016 M1.50 INCH CALDWELL KY TRAINED SPOTTER
0633 PM HAIL FARMERSVILLE 37.20N 87.91W
05/10/2016 E1.00 INCH CALDWELL KY PUBLIC
0641 PM FUNNEL CLOUD 1 E COBB 37.02N 87.74W
05/10/2016 CALDWELL KY TRAINED SPOTTER
0645 PM FUNNEL CLOUD 1 N MARION 37.35N 88.08W
05/10/2016 CRITTENDEN KY TRAINED SPOTTER
ROTATING WALL CLOUD SIGHTED.
&&
DBLocal storm report, May 10, 7:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
706 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL CERULEAN 36.96N 87.71W
05/10/2016 M0.75 INCH TRIGG KY TRAINED SPOTTER
&&
DBLocal storm report, May 10, 7:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CERULEAN 36.96N 87.71W
05/10/2016 M1.00 INCH TRIGG KY TRAINED SPOTTER
HAIL HAS BEEN OCCURRING FOR SEVEN MINUTES.
&&
DBLocal storm report, May 10, 7:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM FUNNEL CLOUD CERULEAN 36.96N 87.71W
05/10/2016 TRIGG KY TRAINED SPOTTER
&&
DBLocal storm report, May 10, 7:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TORNADO BUFFALO 36.92N 87.69W
05/10/2016 TRIGG KY FIRE DEPT/RESCUE
TORNADO SIGHTED SOUTH OF CERULEAN IN THE BUFFALO AREA.
&&
DBLocal storm report, May 10, 7:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TORNADO CERULEAN 36.96N 87.71W
05/10/2016 TRIGG KY EMERGENCY MNGR
DEBRIS SEEN ON GROUND.
0725 PM TORNADO 4 SSE CERULEAN 36.91N 87.68W
05/10/2016 TRIGG KY LAW ENFORCEMENT
TROOPER SIGHTED TORNADO NEAR BUFFALO ROAD AND HIGHWAY
128. DAMAGE TO HOUSE REPORTED...OCCUPANTS FLED.
&&
DBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.8 hours before the tornado, 117 km from the path. May 11, 2016.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -9 J/kg
- Surface CAPE
- 2184 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.3
- 0-3 km lapse rate
- 7.7 K/km
Nashville Metro, TN (KBNA), 12:00Z
11.2 hours after it, 117 km from the path. May 11, 2016.
- Mixed-layer CAPE
- 1524 J/kg
- Mixed-layer CIN
- -49 J/kg
- Surface CAPE
- 846 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Fort Campbell (Aaf) (HOP), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Campbell radar (KHPX), 26 km away, was scanning. The volume nearest the touchdown began at 00:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of May 10, 2016
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 2:22 PM CDT | EF1 | Breckinridge, KY | 0.4 | 25 | $100,000 | ||
| May 10 | 2:44 PM CDT | EF3 | Graves, KY | 19.0 | 450 | 10 | $3.5 million | |
| May 10 | 3:25 PM CDT | EF0 | Holt, NE | 0.2 | 20 | $40,000 | ||
| May 10 | 3:55 PM CDT | EF0 | Lyon, KY | 0.1 | 30 | |||
| May 10 | 5:25 PM CDT | EF1 | Muhlenberg, KY | 5.3 | 100 | $135,000 | ||
| May 10 | 5:36 PM CDT | EF0 | Pope, IL | 0.1 | 20 | |||
| May 10 | 5:56 PM CDT | EF0 | Hardin, IL | 0.1 | 20 | |||
| May 10 | 6:06 PM CDT | EF1 | Union, KY | 3.7 | 50 | $25,000 | ||
| May 10 | 6:06 PM CDT | EF2 | Ohio, KY | 8.6 | 300 | $150,000 | ||
| May 10 | 7:17 PM CDT | EF0 | Trigg, KY | 1.6 | 100 | $20,000 | ||
| May 10 | 7:29 PM CDT | EF0 | Christian, KY | 0.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.